Michigan, 2015

Winter Storm and Winter Weather in Michigan, January 8 to 9, 2015

January 8 to 9, 2015 · NWS IWX · 5 events in 5 counties and zones

A quick-moving Alberta Clipper brought a quick burst of snow, strong winds, reduced visibilities, and significant blowing snow to the region late January 8th into January 9th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A quick-moving Alberta Clipper brought a quick burst of snow, strong winds, reduced visibilities, and significant blowing snow to the region late January 8th into January 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 8, 12:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 8, 12:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 PM EST THU JAN 8 2015

.SYNOPSIS...
ISSUED AT 407 AM EST THU JAN 8 2015

ARCTIC AIR WILL CONTINUE OVER THE AREA THIS MORNING CAUSING
DANGEROUSLY COLD WIND CHILLS IN THE -20 TO -30 RANGE. TEMPERATURES
WILL WARM THROUGH THE SINGLE DIGITS THIS AFTERNOON AND INTO THE
TEENS TONIGHT AHEAD OF A COLD FRONT DROPPING SOUTHEAST FROM THE
NORTHERN PLAINS. WINDS WILL ALSO INCREASE AHEAD OF THIS FRONT
CAUSING BLOWING AND DRIFTING SNOW BEGINNING THIS AFTERNOON. SNOW
AHEAD OF THE FRONT WILL OVERSPREAD THE AREA THIS AFTERNOON AND
TONIGHT. NEW SNOW ACCUMULATION BY FRIDAY MORNING IS EXPECTED TO
RANGE FROM 3 TO 6 INCHES OVER SOUTHERN MICHIGAN TO LESS THAN AN INCH
OVER SOUTHERN PORTIONS OF THE AREA.

&&

.UPDATE...
ISSUED AT 1011 AM EST THU JAN 8 2015

ADDED AREAS ALONG THE US 30 CORRIDOR IN INDIANA/OHIO IN A WINTER
WX ADVISORY LATE THIS AFTN/EARLY EVE THROUGH LATE FRI MORNING
FOR 1-3" OF SNOW AND SIGNIFICANT BLOWING SNOW/REDUCED VISIBILITIES.
ALSO BUMPED UP POPS IN THESE AREAS WITH NO CHANGES TO SNOW
AMOUNTS/QPF. WILL LIKELY ISSUE A SPS (SPECIAL WEATHER STATEMENT)
TO COVER LIGHT SNOW ACCUMS (<1") AND BLOWING SNOW CONCERNS SOUTH
OF US 30. OTHERWISE...NO CHANGES TO FCST WITH UPDATED ZFP/WSW
SENT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 407 AM EST THU JAN 8 2015

WK WAA AND MODEST GRADIENT WINDS/MIXING THIS MORNING BEING OFFSET BY
STRONG RADIATIONAL COOLING WITH CLEAR SKIES OVER FRESH SNOWPACK
ALLOWING TEMPS TO FALL WELL BELOW ZERO ACROSS THE AREA WITH WIND
CHILLS IN THE -20 TO -30 RANGE. WINDS WILL LIKELY DROP OFF A BIT
DURING THE PREDAWN HOURS AS TEMPS CONT TO SLOWLY FALL... THEN
INCREASE AFTER DAYBREAK WITH SLOWLY RISING TEMPS RESULTING IN WIND
CHILLS REMAINING IN THE -20 TO -30 RANGE THROUGH THE MORNING
WARRANTING CONTINUATION OF WIND CHILL WARNING THROUGH 17Z. BITTER
COLD START AND INCREASING CLOUDINESS AHEAD OF APCHG CDFNT WILL
LIMIT TEMPERATURE RISES DESPITE STRENGTHENING WAA TODAY. EXPECT
HIGHS WON'T BE REACHED UNTIL JUST AHEAD OF THE CDFNT TONIGHT...
WITH TEMPS ONLY RISING INTO THE SINGLE DIGITS ABOVE ZERO THIS
AFTN. STRENGTHENING SW WINDS AHEAD OF THIS SYSTEM WILL CAUSE
BLOWING/DRIFTING SNOW TO DEVELOP THIS AFTN...CONTG TONIGHT AS A
BAND OF SNOW AHEAD OF THE SHRTWV/CDFNT MOVES INTO THE AREA.
TRENDED UP POPS ACROSS THE AREA LATE THIS AFTN/EVE BUT LEFT FAR
SOUTH IN CHC RANGE GIVEN POTENTIAL FOR DRY SLOTTING AS APPEARS MID
LEVEL VORT MAX WILL TRACK ACROSS SRN MI. STRONG FORCING AND
DEEP/MOIST DGZ SHOULD RESULT IN A PERIOD OF SGFNT ACCUMULATING
SNOW NRN PORTIONS OF THE CWA... THOUGH DURATION WILL BE LIMITED AS
SYSTEM MOVES THROUGH QUICKLY. 2-4 INCHES FCST IN PREVIOUSLY ISSUED
ADVISORY AREA ACROSS SRN MI/NRN INDIANA BORDER COUNTIES... EXCEPT
WITH SOME LAKE ENHANCEMENT BUMPED UP BERRIEN/CASS TO 4-6" AND
GIVEN STRONG WINDS BLOWING/DRIFTING SNOW POTENTIAL UPGRADED THESE
COUNTIES TO WINTER STORM WARNING. TEMPS SHOULD BEGIN TO FALL
BEHIND THE FRONT LATE TONIGHT... BUT EXPECT MINS WILL PRBLY BE
REACHED AFTER SUNRISE.

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 407 AM EST THU JAN 8 2015

AN UPPER LEVEL TROF WILL HAVE MOVED JUST EAST OF THE AREA EARLY
FRIDAY...TAPPING ANOTHER ROUND OF FRESH AND BITTERLY COLD ARCTIC
AIR. LINGERING LAKE EFFECT SNOW SHOWERS SHOULD GRADUALLY DIMINISH
ESPECIALLY FRIDAY NIGHT AS INVERSION HEIGHTS FALL AN WINDS BACK MORE
TOWARD THE SOUTHWEST. THE GFS CONTINUES IN FULL SCALE RETREAT OF THE
WARMER HIGH TEMPERATURES IN THE MID 20S FOR FRIDAY ADVERTISED
EARLIER THIS WEEK. BOTH THE ECMWF AND THE GFS SUPPORT HIGHS FRIDAY
ONLY IN THE SINGLE DIGITS. GIVEN THE BITTERLY COLD AIR AND LAKE
EFFECT SNOW SHOWERS...HAVE KEPT THE WINTER STORM WARNING AND WINTER
WEATHER IN EFFECT INTO MID FRIDAY AFTERNOON. HAVE LOWERED HIGHS
FRIDAY CAUSING FORECAST WIND CHILL TEMPERATURES TO REMAIN BETWEEN
-8F AND -15F MOST AREAS ON FRIDAY. WIND CHILL TEMPERATURES WILL FALL
TO AROUND -20F MOST AREAS FRIDAY NIGHT. HAVE DEFERRED THE WIND CHILL
ADVISORY TO THE NEXT SHIFT TO AVOID CONFUSION GIVEN ONGOING
HEADLINES.  FOR THE REST OF THE PERIOD...TEMPERATURES SHOULD RECOVER
INTO THE 20S AS RETURN FLOW INCREASES. RAISED SNOW CHANCES A LITTLE
SUNDAY NIGHT AND MONDAY WITH THE NEXT SYSTEM GIVEN SOME SUPPORT FROM
BOTH THE GFS AND THE ECMWF.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1218 PM EST THU JAN 8 2015

SOUTH WINDS WILL CONTINUE TO RAMP UP THIS AFTERNOON IN ASSOCIATION
WITH PRE-FRONTAL TYPE TROUGH FEATURE PROGRESSING THROUGH THE
REGION. GUSTS SHOULD INCREASE TO AROUND 30 KNOTS LATE THIS
AFTERNOON AND CONTINUE THROUGH THE NIGHT AND VEERING WESTERLY LATE
EVENING AND OVERNIGHT. SNOW WILL OVERSPREAD TERMINALS IN THE
21Z-00Z TIMEFRAME AS A STRONG LOW LEVEL BAROCLINIC ZONE DROPS
SOUTHEAST INTO THE AREA. A VIGOROUS UPPER LEVEL TROUGH WILL
MAINTAIN SNOW THROUGH MUCH OF THE EVENING...BEFORE BEGINNING TO
DIMINISH IN INTENSITY OVERNIGHT. DUE TO THE COMBINATION OF SNOW
AND BLOWING SNOW...LIFR CONDITIONS APPEAR TO BE A GOOD POSSIBILITY
AT BOTH TERMINALS IN THE 22Z-02Z TIMEFRAME. MVFR CONDITIONS TO
PERSIST INTO FRIDAY DUE TO LINGERING LAKE EFFECT SNOW
SHOWERS/BLOWING SNOW AND WESTERLY WINDS GUSTING TO AROUND 25
KNOTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 4 PM EST /3 PM CST/ FRIDAY FOR
     INZ003>007.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 10 AM EST
     FRIDAY FOR INZ008-009-017-018.

     WINTER WEATHER ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON
     TO 10 AM EST /9 AM CST/ FRIDAY FOR INZ012-014-016.

MI...WINTER WEATHER ADVISORY UNTIL 4 PM EST FRIDAY FOR MIZ079>081.

     WINTER STORM WARNING UNTIL 4 PM EST FRIDAY FOR MIZ077-078.

OH...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR OHZ001-002-004-005-015-016.

LM...HEAVY FREEZING SPRAY WARNING UNTIL 10 AM EST FRIDAY FOR LMZ043-
     046.

     SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR LMZ043-
     046.

     GALE WARNING UNTIL 10 AM EST FRIDAY FOR LMZ043-046.

&&

UPDATE...STEINWEDEL
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...MARSILI

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 8, 12:12 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 PM EST THU JAN 8 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091715-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1212 PM EST THU JAN 8 2015 /1112 AM CST THU JAN 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

COLD WIND CHILLS ARE EXPECTED INTO THIS AFTERNOON AND TONIGHT.

ACCUMULATING SNOW...ALONG WITH AREAS OF BLOWING SNOW...WILL
AFFECT SOUTHERN LOWER MICHIGAN AND MUCH OF NORTHERN INDIANA AND
NORTHWEST OHIO LATE THIS AFTERNOON INTO TONIGHT. PLEASE SEE THE
LATEST WINTER WEATHER PRODUCT FROM OUR OFFICE FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW SHOWERS...ALONG WITH AREAS OF BLOWING AND
DRIFTING SNOW WILL AFFECT FAR SOUTHERN LOWER MICHIGAN INTO EXTREME
NORTHERN INDIANA FRIDAY. PLEASE SEE THE LATEST WINTER WEATHER
PRODUCT FROM OUR OFFICE FOR MORE INFORMATION.

BITTERLY COLD WIND CHILLS ARE EXPECTED FRIDAY NIGHT AND SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND ROAD CONDITIONS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-091715-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1212 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALES AND HEAVY FREEZING SPRAY ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND PERSIST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALES AND HEAVY FREEZING SPRAY ARE EXPECTED THROUGH FRIDAY
MORNING. HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL THEN PERSIST
THROUGH FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jan 8, 10:33 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1033 AM EST THU JAN 8 2015

INZ013-015-020-022>025-032-081930-
PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-GRANT-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...MEDARYVILLE...
ROCHESTER...AKRON...MONTICELLO...BROOKSTON...MONON...LOGANSPORT...
ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...MARION...GAS CITY...
UPLAND
1033 AM EST THU JAN 8 2015

...LIGHT SNOW AND BLOWING SNOW EXPECTED LATE THIS AFTERNOON INTO
FRIDAY MORNING...

A CLIPPER SYSTEM WILL PRODUCE PERIODS OF LIGHT SNOW LATE THIS
AFTERNOON THROUGH THE EARLY OVERNIGHT. A QUICK HALF INCH TO TWO
INCHES OF ACCUMULATION WILL BE POSSIBLE. GUSTY WINDS DURING AND
AFTER THE SNOW WILL CREATE BLOWING SNOW AND REDUCED VISIBILITIES
MAKING TRAVEL DIFFICULT IN TIME FOR THE EVENING COMMUTE.
MOTORISTS ARE URGED TO USE CAUTION AND ALLOW EXTRA TIME TO REACH
YOUR DESTINATION THIS EVENING AND FRIDAY MORNING.

INZ026-027-033-034-OHZ024-025-081930-
WELLS-ADAMS-BLACKFORD-JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...VAN WERT...
DELPHOS...OHIO CITY...LIMA...SPENCERVILLE
1033 AM EST THU JAN 8 2015

...LIGHT SNOW AND BLOWING SNOW EXPECTED THIS EVENING INTO FRIDAY
MORNING...

A CLIPPER SYSTEM WILL PRODUCE PERIODS OF LIGHT SNOW THIS EVENING
INTO THE EARLY OVERNIGHT. A QUICK HALF INCH TO TWO INCHES OF
ACCUMULATION WILL BE POSSIBLE. GUSTY WINDS DURING AND AFTER THE
SNOW WILL CREATE BLOWING SNOW AND REDUCED VISIBILITIES MAKING
TRAVEL DIFFICULT FOR THE EVENING COMMUTE. MOTORISTS ARE URGED TO
USE CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION THIS
EVENING AND FRIDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Berrien

When
January 8, 3:00 PM EST to January 9, 6:00 PM EST
Where
Berrien forecast zone
Reported by
Trained Spotter

Snow, heavy at times, associated with a clipper system dropped between 5 and 9 inches of snow. Wind gusts ranging between 30 and 40 mph in tandem with the falling snow created whiteout conditions at times. Significant blowing and drifting of the snow also created additional travel problems across mainly open and rural areas into Friday afternoon, with a few roads becoming impassible. There were reports of slide-offs and accidents across the region, along with numerous school delays and closings.

Winter Storm, Cass

When
January 8, 4:00 PM EST to January 9, 6:00 PM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Snow, heavy at times, associated with a clipper system dropped between 5 and 12 inches of snow. Wind gusts ranging between 30 and 40 mph in tandem with the falling snow created whiteout conditions at times. Significant blowing and drifting of the snow also created additional travel problems across mainly open and rural areas into Friday afternoon, with a few roads becoming impassible. There were reports of slide-offs and accidents across the region, along with numerous school delays and closings.

Winter Weather, St. Joseph

When
January 8, 4:00 PM EST to January 9, 4:00 PM EST
Where
St. Joseph forecast zone
Reported by
Trained Spotter
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Periods of snow during the late afternoon hours of January 8th into Friday morning accumulated to between 2 and 4 inches. Wind gusts ranging between 30 and 40 mph in tandem with the falling snow created whiteout conditions at times. Significant blowing and drifting of the snow also created additional travel problems across mainly open and rural areas into Friday afternoon, with a few roads becoming impassible. There were reports of slide-offs and accidents across the region, along with numerous school delays and closings.

Winter Weather, Branch

When
January 8, 4:00 PM EST to January 9, 4:00 PM EST
Where
Branch forecast zone
Reported by
Trained Spotter
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Periods of snow during the late afternoon hours of January 8th into Friday morning accumulated to between 2 and 4 inches. Wind gusts ranging between 30 and 40 mph in tandem with the falling snow created whiteout conditions at times. Significant blowing and drifting of the snow also created additional travel problems across mainly open and rural areas into Friday afternoon. There were reports of slide-offs and accidents across the region, along with numerous school delays and closings.

Winter Weather, Hillsdale

When
January 8, 4:00 PM EST to January 9, 4:00 PM EST
Where
Hillsdale forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Periods of snow during the late afternoon hours of January 8th into Friday morning accumulated to between 2 and 3 inches. Wind gusts ranging between 30 and 40 mph in tandem with the falling snow created whiteout conditions at times. Significant blowing and drifting of the snow also created additional travel problems across mainly open and rural areas into Friday afternoon. There were reports of slide-offs and accidents across the region, along with numerous school delays and closings.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548713, 548714, 548715, 548716, 548717.